Arkansas, 2021

Heat in Arkansas, August 9 to 12, 2021

August 9 to 12, 2021 · NWS MEG · 10 events in 10 counties and zones

Upper-level high pressure strengthened over the Mid-South around mid-August resulting in hot and humid conditions. Afternoon heat index values greater than 105 degrees were widespread across the Mid-South.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Upper-level high pressure strengthened over the Mid-South around mid-August resulting in hot and humid conditions. Afternoon heat index values greater than 105 degrees were widespread across the Mid-South.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 9, 5:11 AM CST, 5 hours 49 minutes earlier.

Area forecast discussion, Aug 9, 5:11 AM CST, 5 hours 49 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
611 AM CDT Mon Aug 9 2021

.UPDATE...
Updated to include 12Z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 338 AM CDT Mon Aug 9 2021/

DISCUSSION...

Hot conditions are expected across the Midsouth for the upcoming
work week. Expect high temperatures between 94 and 98 degrees each
day across the Midsouth.  Afternoon heat indices are expected to
be between 105 and 109 degrees each afternoon today through
Friday. Overnight temperatures will not provide much relief.
Morning lows are expected to remain in the middle 70s across most
of the Midsouth. The Memphis metro area may not even fall below 80
degrees midweek when the daytime heat is expected to be most
intense.

Today a high latitude trough will shift over the Appalachians and
high pressure will begin to strengthen over the Southeastern US.
A weak ridge will remain situated over the Southeast and Southern
Plains through the upcoming work week. Due to the intense heat,
isolated to scattered afternoon showers and thunderstorms will
likely develop during the afternoon hours but diminish quickly
after sunset.

A weak cold front is expected to move through the Midsouth early
Saturday. Our best chance of widespread or organized showers and
thunderstorms will likely be along and ahead of this feature.
Slightly cooler, near normal, temperatures are expected over the
weekend and into early next week. High temperatures are expected
to be in the upper 80s to low 90s Saturday through Monday.
Hopefully we will see morning lows below 70 by Sunday morning.

30

&&

.AVIATION...
12Z TAFs

Isolated/Scattered showers and thunderstorms may be possible
especially east of the MS river this afternoon. However,
confidence remains too low to include at any TAF sites and
continuing with VCSH for now. VFR conditions expected to prevail
with S/SSW winds increasing to 7-12 with occasional gusts up to 20
kts at MEM/JBR.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory from 10 AM this morning to 1 AM CDT Friday for
     Clay-Craighead-Crittenden-Cross-Greene-Lee AR-Mississippi-
     Phillips-Poinsett-St. Francis.

MO...Heat Advisory from 10 AM this morning to 1 AM CDT Friday for
     Dunklin-Pemiscot.

MS...Heat Advisory from 10 AM this morning to 1 AM CDT Friday for
     Alcorn-Benton MS-Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-
     Lafayette-Lee MS-Marshall-Monroe-Panola-Pontotoc-Prentiss-
     Quitman-Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-
     Yalobusha.

TN...Heat Advisory from 10 AM this morning to 1 AM CDT Friday for
     Benton TN-Carroll-Chester-Crockett-Decatur-Dyer-Fayette-
     Gibson-Hardeman-Hardin-Haywood-Henderson-Henry-Lake-
     Lauderdale-Madison-McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Aug 9, 2:18 AM CST, 8 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
318 AM CDT Mon Aug 9 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-101030-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
318 AM CDT Mon Aug 9 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Heat indices 105 degrees or higher are expected across most of the
Midsouth today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat indices 105 degrees or higher are expected across most of the
Midsouth tomorrow through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 heat. Local standard time, as filed.

Heat, Clay

When
August 9, 11:00 AM CST to August 12, 7:00 PM CST
Where
Clay forecast zone
Reported by
AWOS
Coordinates
36.368, -90.417 (the zone’s center; the record gives no point)

Heat index values reached 105 to 110 degrees in the afternoon and early evening.

Heat, Greene

When
August 9, 11:00 AM CST to August 12, 7:00 PM CST
Where
Greene forecast zone
Reported by
AWOS
Coordinates
36.118, -90.559 (the zone’s center; the record gives no point)

Heat index values reached 105 to 110 degrees in the afternoon and early evening.

Heat, Craighead

When
August 9, 11:00 AM CST to August 12, 7:00 PM CST
Where
Craighead forecast zone
Reported by
ASOS
Coordinates
35.831, -90.633 (the zone’s center; the record gives no point)

Heat index values reached 105 to 110 degrees in the afternoon and early evening.

Heat, Mississippi

When
August 9, 11:00 AM CST to August 12, 7:00 PM CST
Where
Mississippi forecast zone
Reported by
ASOS
Coordinates
35.764, -90.054 (the zone’s center; the record gives no point)

Heat index values reached 105 to 110 degrees in the afternoon and early evening.

Heat, Poinsett

When
August 9, 11:00 AM CST to August 12, 7:00 PM CST
Where
Poinsett forecast zone
Reported by
ASOS
Coordinates
35.574, -90.663 (the zone’s center; the record gives no point)

Heat index values reached 105 to 110 degrees in the afternoon and early evening.

Heat, Cross

When
August 9, 11:00 AM CST to August 12, 7:00 PM CST
Where
Cross forecast zone
Reported by
ASOS
Coordinates
35.296, -90.771 (the zone’s center; the record gives no point)

Heat index values reached 105 to 110 degrees in the afternoon and early evening.

Heat, Crittenden

When
August 9, 11:00 AM CST to August 12, 7:00 PM CST
Where
Crittenden forecast zone
Reported by
ASOS
Coordinates
35.208, -90.309 (the zone’s center; the record gives no point)

Heat index values reached 105 to 110 degrees in the afternoon and early evening.

Heat, St. Francis

When
August 9, 11:00 AM CST to August 12, 7:00 PM CST
Where
St. Francis forecast zone
Reported by
AWOS
Coordinates
35.022, -90.748 (the zone’s center; the record gives no point)

Heat index values reached 105 to 110 degrees in the afternoon and early evening.

Heat, Lee

When
August 9, 11:00 AM CST to August 12, 7:00 PM CST
Where
Lee forecast zone
Reported by
AWOS
Coordinates
34.781, -90.782 (the zone’s center; the record gives no point)

Heat index values reached 105 to 110 degrees in the afternoon and early evening.

Heat, Phillips

When
August 9, 11:00 AM CST to August 12, 7:00 PM CST
Where
Phillips forecast zone
Reported by
AWOS
Coordinates
34.428, -90.848 (the zone’s center; the record gives no point)

Heat index values reached 105 to 110 degrees in the afternoon and early evening.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980205, 980206, 980207, 980208, 980210, 980211, 980212, 980213, 980214, 980215.